Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 16, NWS Glasgow, MT

June 17, 2011Richland County, Roosevelt County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 17, 2011, 12:15 AM MDT for Richland County, Roosevelt County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2011, 12:15 AM MDT (06:15 UTC)
Expired
Jun 17, 2011, 4:15 AM MDT
In force
4 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

Counties Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 167 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WGUS55 KGGW 170615
FFWGGW
MTC083-085-171015-
/O.NEW.KGGW.FF.W.0016.110617T0615Z-110617T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1215 AM MDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...

* UNTIL 415 AM MDT.

* AT 1213 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE...
  FROID...CULBERTSON AND BAINVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4785 10418 4784 10482 4839 10478 4839 10420
      4838 10409

$$

GFF
WEATHER.GOV/GLASGOW
2 follow-up statements
800 
WGUS75 KGGW 170822
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
222 AM MDT FRI JUN 17 2011

MTC083-085-171015-
/O.CON.KGGW.FF.W.0016.000000T0000Z-110617T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-ROOSEVELT-
222 AM MDT FRI JUN 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MDT FOR
SOUTHEASTERN ROOSEVELT AND NORTHERN RICHLAND COUNTIES...

AT 214 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE...
  FROID...CULBERTSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4785 10418 4784 10482 4839 10478 4839 10420
      4838 10409

$$

GFF
WEATHER.GOV/GLASGOW
691 
WGUS75 KGGW 171006
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
406 AM MDT FRI JUN 17 2011

MTC083-085-171016-
/O.EXP.KGGW.FF.W.0016.000000T0000Z-110617T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-ROOSEVELT-
406 AM MDT FRI JUN 17 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 AM MDT FOR SOUTHEASTERN
ROOSEVELT AND NORTHERN RICHLAND COUNTIES...

THE HEAVY RAIN HAS ENDED AND FLASH FLOODING IS NO LONGER EXPECTED.

LAT...LON 4785 10418 4784 10482 4839 10478 4839 10420
      4838 10409

$$

GFF
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:18 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 16, 9:18 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
918 PM MDT THU JUN 16 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATED FORECAST TO INCLUDE CURRENT THUNDERSHOWERS OVER PARTS OF
VALLEY COUNTY AND NEARBY AREAS. AREA NEAR HINSDALE HAS SEEN
PERSISTENT RAIN OF OVER AN INCH TOTAL THIS EVENING...BUT MOST
AREAS HAVE NOT HAD ANY PRECIPITATION.

SHOWERS ARE DECREASING THIS EVENING BUT
WILL INCREASE AND BE MORE WIDESPREAD LATE TONIGHT AND CONTINUE
THROUGH NOON FRIDAY AS A SHORTWAVE CURRENTLY OVER IDAHO ROTATES
AROUND THE LONGWAVE OVER ALBERTA. MODEL GUIDANCE STILL SUGGESTS
THE HEAVIEST PRECIPITATION WILL BE CLOSE TO AND ALONG THE NORTH
DAKOTA BORDER...WITH SOME DRYING AFTER NOON.  MARTIN

PREVIOUS DISCUSSION...
A POTENT LOW PRESSURE SYSTEM WILL BE SPINNING THIS EVENING OVER
SOUTH CENTRAL MONTANA...AND WILL TRACK TOWARDS EASTERN MONTANA OVERNIGHT
TONIGHT. AS IT DOES SO IT WILL ADVECT IN AMPLE MOISTURE OUT OF THE
GREAT PLAINS...SETTING THE STAGE FOR A PROLONGED HEAVY RAIN EVENT
THAT WILL LAST FROM TONIGHT INTO FRIDAY. PRECIPITABLE WATER
VALUES SURGE TO NEAR 1.2 INCHES ACROSS THE EAST TONIGHT...A
READING THAT IS CLOSE TO TWO STANDARD DEVIATIONS ABOVE CLIMO. BUT
FIRST SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTH AND
EAST THIS EVENING AHEAD OF THE APPROACHING WAVE. STORM TOTAL
RAINFALL CONTINUES TO LOOK IN THE 1 TO 2 INCH RANGE. GIVEN
EXPECTED EMBEDDED CONVECTION THAT COULD DRIVE PERIODS OF HEAVY RAIN...STILL
HAVE HIGH CONFIDENCE IN THE FLASH FLOOD WATCH THAT IS CURRENTLY IN
EFFECT. EXPECT TEMPERATURES WILL NOT VARY MUCH WITH THE ONGOING
PRECIPITATION AND CLOUD COVER...THUS TRENDED UP TEMPS
OVERNIGHT...AND DOWN TEMPS FOR FRIDAY.

BY LATE FRIDAY THE SYSTEM WILL PUSH TO THE NORTH...SHIFTING THE
SWATH OF HEAVIEST PRECIPITATION INTO THE FAR NORTHEAST CORNER OF
THE TREASURE STATE. GUSTY NORTHWEST WINDS WILL DEVELOP ACROSS THE
WESTERN AND SOUTHERN ZONES AND A LAKE WIND ADVISORY MAY BE NEEDED.

FRIDAY NIGHT INTO SATURDAY THE LOW PRESSURE SYSTEM WILL BECOME
CENTERED OVER SOUTH CENTRAL SASKATCHEWAN. POTENTIAL FOR WRAP
AROUND PRECIP WILL REMAIN ACROSS THE FAR NORTH GIVEN THEIR
PROXIMITY TO THE LOW. SATURDAY MAY BRING A BIT MORE
SUNSHINE...THUS A FEW STORMS MAY BE ON THE STRONGER SIDE ACROSS
THE EAST. GILCHRIST

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
COMPLEX DOUBLE UPPER LOW INFLUENCE WITH LARGE SCALE BLOCKING ENSURES
CONTINUED UNSETTLED PATTERN WITH SLOW DRYING TREND. MODELS WHILE
NOT COMPLETELY AGREEING ON THE DETAILS OF THIS...ALL DO APPEAR
QUITE THREATENING YET INTO TUE...SO WILL HAVE A CHANCE OF SHOWERS
WITH AT LEAST ISOLATED THUNDERSTORMS EACH PERIOD BETWEEN SAT NIGHT
AND TUE. THIS LOW COMPLEX WEAKENS AND MOVES ENOUGH FOR RIDGING TO
DEVELOP AND BRING AT LEAST A COUPLE DAYS OF GENERALLY DRY WEATHER
TO OUR AREA WED AND THU. SIMONSEN

PREVIOUS LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE LONG
TERM FORECAST PERIOD BEGINS BY US TRYING TO MAKE SENSE OF THE
CONTINUING MULTI- LOBED UPPER LOW WHICH JUST KEEPS SPINNING
SEEMINGLY INCESSANTLY OVER THE NORTHERN ROCKIES.

AS WAS EVIDENCED BY THE SUDDEN ONSET OF A SEVERE THUNDERSTORM OVER
BILLINGS MONTANA WEDNESDAY NIGHT AND THE RESULTANT MODERATE TO
HEAVY RAINFALL OVER OUR EASTERN CWA WHICH WAS NOT REPRESENTED AT
ALL IN ANY OF THE DETERMINISTIC MODEL SOLUTIONS...ANY SMALL SCALE
SUBTLE SHORT WAVE DISTURBANCE EMBEDDED WITHIN THE MAIN UPPER LEVEL
LARGER SCALE FLOW CAN EASILY REDUCE OUR FORECAST CONFIDENCE WITH
THIS LARGE AND COMPLEX SYSTEM. AND SO IT IS AND WILL BE FOR OUR CWA
THROUGH WEDNESDAY AFTERNOON...AFTER WHICH SOME MODEST EXTENDED
MODEL CONSENSUS BEGINS TO BUILD AN UPPER LEVEL RIDGE OVER THE
NORTHERN ROCKIES AND ADJACENT NORTHERN HIGH PLAINS. INDEED...A
POSSIBLE SHIFT INTO A WARMER AND DRIER WEATHER PATTERN MAY BE IN
STORE AS WEDNESDAY...THURSDAY...AND FRIDAY NEXT WEEK CONTINUE TO
SHOW THIS UPPER RIDGE IN PLACE OVER THE REGION. OF COURSE...JUST
UPSTREAM AND WAITING IN THE WINGS IS ANOTHER POTENT UPPER LOW
PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WHICH FALLS BEYOND THE
SCOPE OF THE EXTENDED FORECAST PERIOD.

AT ANY RATE...RETURNING BACK TO DISCUSS THE COMPLICATED CURRENT
UPPER LOW COMPLEX WHICH WILL AFFECT THE LONG TERM FORECAST PERIOD
FROM SATURDAY NIGHT THROUGH TUESDAY NIGHT...BECAUSE OF THE SHEER
SIZE AND COMPLEXITY OF THE ENTIRE UPPER LOW PRESSURE
SYSTEM...MULTIPLE PERIODS OF RAIN SHOWERS EMBEDDED WITH
THUNDERSTORMS AND THEN DRY SLOTS WILL BE POSSIBLE. CONCURRENT
MODEL SOLUTION RUNS SHOW SIGNIFICANT INCONSISTENCIES AND SO-CALLED
FLIP FLOPS REGARDING MOST FORECAST ELEMENTS...WHICH HINDERS US
FROM BEING ABLE TO PRESENT SOME FINER FORECAST DETAILS FOR THAT
TIME PERIOD. BMICKELSON

&&

.AVIATION...
CONDITIONS WILL BE DETERIORATING OVER THE NEXT 12 HOURS AS A VERY
WET STORM SYSTEM IMPACTS NORTHEAST MONTANA. EXPECT SHOWERS AND
THUNDERSTORMS MOVE OVER THE KGGW TERMINAL OVER THE NEXT FEW HOURS.
THESE SHOWERS AND THUNDERSTORMS WILL SPREAD SPREAD TO THE REST OF
THE TERMINALS OVERNIGHT.

LATE TONIGHT MVFR...AND POSSIBLY EVEN IFR...CEILINGS AND VISIBILITY
WILL PUSH IN FROM SOUTH TO NORTH AS WIDESPREAD MODERATE TO HEAVY
RAINFALL DEVELOPS. THESE CONDITIONS WILL LAST AT LEAST INTO FRIDAY
EVENING. WINDS WILL WILL INCREASE TO 10 TO 20 KNOTS OUT OF THE
NORTHWEST LATE TONIGHT...AND WILL REMAIN THAT WAY THROUGH FRIDAY
EVENING WITH THIS UPPER LEVEL STORM SYSTEM. GILCHRIST/RSMITH

&&

.HYDROLOGY...
EXTENSIVE FLOODING CONTINUES ON THE MILK RIVER FROM NEAR HINSDALE
THROUGH NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVELS THROUGH
NEXT WEEK AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE
RIVER. HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE
MILK RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK
AND WILLOW CREEK. TRIPLE CREEK RESERVOIR IN S VALLEY COUNTY IS IN
DANGER OF FAILING...WHICH EMPTIES INTO LONE TREE CREEK...THEN INTO
WILLOW CREEK.

FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY
CREEKS ACROSS PETROLEUM COUNTY.

WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 65K
CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA
BORDER WILL CONTINUE TO REMAIN HIGH DUE TO THESE RELEASES COMBINED
WITH THE WATER FLOWING FROM THE MILK RIVER. LITTLE CHANGE IN
RIVER LEVEL IS EXPECTED FOR THE NEXT FEW DAYS.

MULTIPLE PERIODS OF VARYING DEGREES OF RAINFALL ARE LIKELY OVER
THE NEXT SEVERAL DAYS...BEGINNING TONIGHT INTO FRIDAY. CURRENT
ANALYSIS OF THE LATEST WEATHER MODELS INDICATE A POTENTIAL FOR
WIDESPREAD HEAVY RAIN OF AN INCH TO ALMOST TWO INCHES...MAINLY
ACROSS OUR EASTERN ZONES. HAVE ISSUED A FLASH FLOOD WATCH FOR
TONIGHT AND FRIDAY OVER MOST OF THE AREA.

THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF
RAIN...SOMETIMES LOCALLY HEAVY...THROUGH EARLY NEXT WEEK. WITH
WIDESPREAD SATURATED GROUND FROM RECENT RAINS...FLASH FLOODING
WILL BE POSSIBLE FROM ANY HEAVY RAIN STORM THAT DEVELOPS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...
NORTHERN VALLEY...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 9:05 PM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
905 PM MDT THU JUN 16 2011

MTZ017>020-022>027-061-062-172115-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
905 PM MDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT AND FRIDAY. HEAVY
RAIN OVER SATURATED GROUND WILL MAKE CONDITIONS FAVORABLE FOR
FLASH FLOODING IN ANY AREAS WHERE HEAVY RAIN OCCURS.

SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
ACROSS THE REGION. FLOODING IS OCCURRING ALONG THE MILK...
MISSOURI AND MUSSELSHELL RIVERS...AS WELL AS ON STREAMS AND
CREEKS FLOWING INTO THESE RIVERS. FLOOD WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NEW FLOODING IS POSSIBLE IN ANY AREA WHERE HEAVY RAIN OCCURS ON
FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY. A FEW STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY ALONG
AND EAST OF THE YELLOWSTONE RIVER.

ONGOING FLOODING WILL LINGER ON THE MISSOURI...MILK AND
MUSSELSHELL RIVERS FOR THE FORESEEABLE FUTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-059-060-172115-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
905 PM MDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
ACROSS THE REGION. FLOODING IS OCCURRING ALONG THE MILK...
MISSOURI AND MUSSELSHELL RIVERS...AS WELL AS ON STREAMS AND
CREEKS FLOWING INTO THESE RIVERS. FLOOD WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONGOING FLOODING WILL LINGER ON THE MISSOURI...MILK AND
MUSSELSHELL RIVERS FOR THE FORESEEABLE FUTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:26 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley10 hr
Jun 17, 1:25 PM MDTFlash Flood WarningGGWValley3 hr
Jun 17, 4:26 PM MDTHigh Wind WarningGGWDaniels, Roosevelt, Sheridan6 hr
Jun 17, 5:52 PM MDTFlash Flood WarningGGWValley6 hr

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.